Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2012, 8:38 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 8:38 PM CDT (01:38 UTC)
- Expired
- Aug 3, 2012, 9:04 PM CDT
- In force
- 26 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boyd County, NE, Holt County, NE
The radar
The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:50 PM CDT | HAIL 0.5 | 15 Nnw Oneill, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 7:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
796
WUUS53 KLBF 040138
SVRLBF
NEC015-089-040230-
/O.NEW.KLBF.SV.W.0180.120804T0138Z-120804T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 930 PM CDT
* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTH OF EMMET...OR 14 MILES NORTHWEST OF ONEILL...AND MOVING
EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN HOLT AND SOUTHEASTERN BOYD COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS HIGHWAY 281 MILE MARKER 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4230 9883 4278 9890 4295 9847 4292 9836
4290 9833 4251 9831
TIME...MOT...LOC 0138Z 285DEG 25KT 4261 9880
WIND...HAIL 60MPH 1.00IN
$$
ROBERG1 follow-up statement
380
WWUS53 KLBF 040204
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT FRI AUG 3 2012
NEC015-089-040213-
/O.CAN.KLBF.SV.W.0180.000000T0000Z-120804T0230Z/
BOYD NE-HOLT NE-
904 PM CDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLT AND
SOUTHEASTERN BOYD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT EXITS NORTHEASTERN HOLT COUNTY.
LAT...LON 4230 9883 4278 9890 4295 9847 4292 9836
4290 9833 4251 9831
TIME...MOT...LOC 0203Z 285DEG 25KT 4256 9857
$$
ROBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:05 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 3, 3:05 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT FRI AUG 3 2012
.SYNOPSIS...
AT 19Z...HAND ANALYSIS OF THE MSL DATA SHOWED A FRONT AND WAVE
ACROSS SOUTH DAKOTA AND INTO EXTREME NORTHWEST NEBRASKA WITH A LOW
IN CENTRAL SOUTH DAKOTA CENTERED NEAR PIERRE. FROM THERE...AN
OCCLUDED FRONT OR INVERTED TROUGH STRETCHED INTO MANITOBA AND
SOUTHERN ALBERTA. THE DRY LINE WAS ACROSS WESTERN NEBRASKA FROM NEAR
PINE RIDGE TO JUST WEST OF OGALLALA AND ACROSS EASTERN COLORADO.
THERE WAS EVIDENCE OF AN OUTFLOW BOUNDARY ACROSS NORTHEAST TO SOUTH
CENTRAL NEBRASKA.
VISIBLE SATELLITE IMAGERY INDICATED SOME MODERATE CUMULUS
ACROSS NORTH CENTRAL AND WESTERN NEBRASKA AND INTO SOUTHEAST
WYOMING. IN HIGHER LEVELS...WATER VAPOR IMAGERY SHOWED A CLOSED
CYCLONE ALONG THE CANADA-MONTANA BORDER AND MOISTURE COMING UP THE
HIGH PLAINS AND ACROSS KANSAS AND NEBRASKA. SATELLITE DERIVED
PRODUCT IMAGERY SHOWED A PRECIPITABLE WATER PLUME OF 25-35MM TO
ABOUT A VALENTINE-OGALLALA LINE AND VERY UNSTABLE CONDITIONS SOUTH
AND EAST OF THAT LINE.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
WITH THE GREATEST MOISTURE AND MOST UNSTABLE CONDITIONS OVER
CENTRAL AND NORTH CENTRAL NEBRASKA...THAT IS THE AREA THAT WILL HAVE
THE HIGHEST COVERAGE OF THUNDERSTORMS AS THE FRONT COMES THROUGH
NEBRASKA TONIGHT. AS THE FRONT GOES ON THROUGH THE PLAINS...THE
THUNDERSTORMS WILL END EARLY SATURDAY. IN OTHER PARTS OF WESTERN
NEBRASKA...DRIER CONDITIONS ARE EXPECTED...AND CONVECTION WILL BE
HIGH BASED AND RAIN GENERATION EFFICIENCY WILL NOT BE STRONG. AS A
RESULT...LIGHTNING WILL HAVE POTENTIAL FOR IGNITING
FIRES...ESPECIALLY JUST AHEAD OF THUNDERSTORMS. TEMPERATURES IN THE
WAKE OF THE FRONT WILL BE SIGNIFICANTLY COOLER SATURDAY. IN FACT...
FOR LOWS SATURDAY NIGHT...TEMPERATURES WILL BE IN THE LOW 50S WITH
SOME 40S POSSIBLE IN THE NORTHEAST PANHANDLE.
.MEDIUM AND EXTENDED RANGE...SUNDAY THROUGH FRIDAY.
A FAIRLY ACTIVE PATTERN IS STILL EXPECTED TO CONTINUE THROUGH
NEXT WEEK AS THE UPPER HIGH SETTLES IN OVER THE SOUTHERN ROCKIES. AS
THE SURFACE TROUGH REDEVELOPS ON THE HIGH PLAINS...THE POTENTIAL FOR
THUNDERSTORMS WILL RETURN TUESDAY NIGHT AND WEDNESDAY AND AGAIN
FRIDAY. THE UNCERTAINTY IS HIGH...SO ANY MENTION WILL BE LOW
PROBABILITY... 20 PERCENT OR LOWER. FOR TEMPERATURES...HIGHS WILL BE
90 OR HIGHER THROUGH THE WORK WEEK NEXT WEEK.
&&
.AVIATION...
MOSTLY CLEAR SKIES AND BREEZY SOUTHERLY WINDS WILL CONTINUE OVER
MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA INTO THIS EVENING PRIOR
TO PASSAGE OF A STRONG COLD FRONT WHICH WAS LOCATED FROM CENTRAL
WYOMING INTO NORTH CENTRAL SOUTH DAKOTA AT MID AFTERNOON. THERE WAS
A SECOND SURFACE BOUNDARY OBSERVED THIS AFTERNOON FROM KIBM TO KAIA
TO KIEN...WHICH SAW BREEZY NORTHWEST WINDS. THIS WILL STAY NEARLY
STATIONARY UNTIL THE COLD FRONT MOVES SOUTH ACROSS THE AREA TONIGHT.
THE COLD FRONT WILL BRING A SHIFT IN WIND DIRECTION TO THE NORTH OR
NORTHWEST WITH GUSTS TO TO 30 KTS OR MORE BEHIND IT. IN
ADDITION...THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT LATER THIS
AFTERNOON...HOWEVER ARE EXPECTED TO BE SCATTERED IN NATURE AND ALONG
AND EAST OF A KOGA TO KTIF TO KANW LINE.
&&
.FIRE WEATHER...
HIGH FIRE DANGER WILL CONTINUE THROUGH THE EVENING...ESPECIALLY
WEST OF A LINE FROM OGALLALA TO THEDFORD TO AINSWORTH WHERE RELATIVE
HUMIDITY HAD DROPPED TO 20 PERCENT OR LOWER. FORTUNATELY... MUCH OF
THIS AREA SAW WINDS STAY ON THE LIGHT SIDE...WITH THE EXCEPTION
BEING OVER PORTIONS OF THE NEBRASKA PANHANDLE...WHERE LOCALIZED
GUSTS TO 25 MPH HAD BEEN OBSERVED.
A COLD FRONT OVER WYOMING AND SOUTH DAKOTA WILL MOVE SOUTH
THROUGH THE AREA TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS AHEAD
AND ALONG THE FRONT. ALTHOUGH LOCALIZED HEAVY RAINS ARE
POSSIBLE...HEAVY WIDESPREAD RAINFALL IS NOT EXPECTED TO HELP
ALLEVIATE THE DRY CONDITIONS. IN ADDITION...DUE TO THE DRY FUELS IT
IS CERTAINLY POSSIBLE FOR MORE FIRES TO IGNITE ACROSS THE DISTRICTS
FROM LIGHTNING WITH PASSING STORMS. CURRENTLY THE MOST LIKELY AREA
TO SEE STORMS WILL BE ALONG AND EAST OF A LINE FROM OGALLALA TO
THEDFORD TO AINSWORTH.
AS THE COLD FRONT MOVES THROUGH...LOOK FOR WINDS TO SHIFT TO THE
NORTH TO NORTHWEST...WHICH COULD BE FAIRLY STRONG. SUSTAINED WINDS
OF 15 TO 25 MPH ARE POSSIBLE WITH GUSTS TO 30 MPH OR MORE BEHIND THE
FRONT.
ALTHOUGH FUELS WILL REMAIN VERY DRY FOR THE WEEKEND...COOLER
TEMPERATURES /HIGHS IN THE 80S SATURDAY AND UPPER 80S SUNDAY/ ARE
FORECAST TO KEEP HUMIDITY ABOVE CRITICAL LEVELS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT THROUGH EXTENDED RANGE...SPRINGER
AVIATION/FIRE WEATHER...BROOKSHazardous weather outlook, Aug 3, 4:05 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 405 PM CDT FRI AUG 3 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-042115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 405 PM CDT FRI AUG 3 2012 /305 PM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A POTENT COLD FRONT WILL MOVE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AS IT MOVES SOUTH AND EAST. THERE IS A CHANCE SOME OF THESE STORMS COULD BECOME SEVERE...ALONG AND EAST OF A LINE FROM VALENTINE TO OSHKOSH. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. EVEN THOUGH THERE HAS BEEN SOME RAIN ACROSS WESTERN NEBRASKA THE LAST SEVERAL DAYS...CONDITIONS ARE STILL VERY DRY. LIGHTNING WITH ANY STORMS COULD START FIRES ACROSS THE AREA...AND STRONG NORTHWEST WINDS BEHIND THE FRONT COULD HELP TO SPREAD FIRES QUICKLY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY WITH A FRONTAL PASSAGE BUT AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE BROOKS
In the hours before
Local storm report, Aug 3, 7:09 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 7 S MILLS 42.84N 99.40W
08/03/2012 E1.00 INCH KEYA PAHA NE PUBLIC
HAILED STORM LASTED FOR ABOUT 25 MINUTES WITH THE LARGEST
QUARTER SIZE. HAIL MADE THE GROUND MOSTLY WHITE.
&&
MASEKLocal storm report, Aug 3, 7:43 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL LONG PINE 42.53N 99.70W
08/03/2012 E1.75 INCH BROWN NE LAW ENFORCEMENT
SOME WINDOWS CRACKED FROM THE HAIL.
&&
BTAYLORLocal storm report, Aug 3, 8:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 6 SE LONG PINE 42.47N 99.62W
08/03/2012 E1.00 INCH ROCK NE PUBLIC
&&
BTAYLORLocal storm report, Aug 3, 8:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 10 S AINSWORTH 42.40N 99.86W
08/03/2012 E0.75 INCH BROWN NE PUBLIC
ALSO RECORDED 1.30 INCHES OF RAINFALL
&&
MASEKLocal storm report, Aug 3, 8:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 1 E THEDFORD 41.98N 100.56W
08/03/2012 E0.50 INCH THOMAS NE PUBLIC
REPORT WAS RELAYED THROUGH LAW ENFORCEMENT.
&&
MASEKLocal storm report, Aug 3, 8:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
827 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 10 SSE LONG PINE 42.40N 99.63W
08/03/2012 E1.00 INCH ROCK NE PUBLIC
&&
MASEKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Rock, Thomas | 57 min |
| Aug 3, 7:45 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Holt, Rock | 60 min |
| Aug 3, 8:29 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Holt, Rock | 47 min |
| Aug 3, 9:22 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 38 min |
| Aug 3, 10:02 PM CDT | Severe Thunderstorm Warning | LBF | Logan, McPherson | 43 min |
| Aug 3, 10:32 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 43 min |
| Aug 3, 11:07 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 53 min |
| Aug 3, 11:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 18 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.